Skip to Main Content

++

INTRODUCTION

++

  • Drug-induced skin reactions can be irritant or allergic in origin. Allergic drug reactions are classified into exanthematous, urticarial, blistering, and pustular eruptions.

  • Severe cutaneous adverse reactions to drugs (SCARs) include Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and drug reaction with eosinophilia and systemic symptoms (DRESS).

  • Skin disorders discussed in this chapter include contact dermatitis, diaper dermatitis, and atopic dermatitis.

++

PATHOPHYSIOLOGY

++

  • Exanthematous drug reactions include maculopapular rashes and drug hypersensitivity syndrome. Urticarial reactions include urticaria, angioedema, and serum sickness-like reactions. Blistering reactions include fixed drug eruptions, Stevens–Johnson syndrome, and toxic epidermal necrolysis. Pustular eruptions include acneiform drug reactions and acute generalized exanthematous pustulosis (AGEP) (Fig. 16–1).

  • Drug-induced hyperpigmentation may be related to increased melanin (eg, hydantoins), direct deposition (eg, silver, mercury, tetracyclines, and antimalarials), or other mechanisms (eg, fluorouracil).

  • Drug-induced photosensitivity reactions may be phototoxic (a nonimmunologic reaction) or photoallergic (an immunologic reaction). Medications associated with phototoxicity include amiodarone, tetracyclines, sulfonamides, psoralens, and coal tar. Common causes of photoallergic reactions include sulfonamides, sulfonylureas, thiazides, nonsteroidal anti-inflammatory drugs (NSAIDs), chloroquine, and carbamazepine.

  • Contact dermatitis is skin inflammation caused by irritants or allergic sensitizers. In allergic contact dermatitis (ACD), an antigenic substance triggers an immunologic response, sometimes several days later. Irritant contact dermatitis (ICD) is caused by an organic substance that usually results in a reaction within a few hours of exposure.

  • Diaper dermatitis (diaper rash) is an acute, inflammatory dermatitis of the buttocks, genitalia, and perineal region. It is a type of contact dermatitis resulting from direct fecal and moisture contact with the skin in an occlusive environment.

  • Atopic dermatitis is an inflammatory condition with genetic, environmental, and immunologic mechanisms. Neuropeptides, irritation, or pruritus-induced scratching may cause release of proinflammatory cytokines from keratinocytes.

++
FIGURE 16–1.

Types of cutaneous drug eruptions.

Graphic Jump Location

(AGEP, acute generalized exanthematous pustulosis; SJS, Stevens-Johnson syndrome; TEN, toxic epidermal necrolysis.)

(Adapted from Knowles, S. Drug-Induced Skin Reactions, Table 3, Description of Drug Eruptions. In: Compendium of Therapeutic Choices for Minor Ailments, 2nd ed. Ottawa (ON): Canadian Pharmacists Association; © 2016.)

++

CLINICAL PRESENTATION

++

  • Maculopapular skin reaction presents with erythematous macules and papules that may be pruritic. Lesions usually begin within 7 to 10 days after starting the offending medication and generally resolve within 7 to 14 days after drug discontinuation. Because of the delayed reaction, the offending agent could be discontinued (eg, a 7-day antibiotic treatment course) before the lesions appear. Lesions may spread and become confluent. Common culprits include penicillins, cephalosporins, sulfonamides, and some anticonvulsants.

  • Drug hypersensitivity syndrome (also known as drug reaction with eosinophilia and systemic symptoms or DRESS) is an exanthematous eruption accompanied by fever, lymphadenopathy, and multiorgan involvement (kidneys, liver, lung, bone marrow, heart, and brain). Signs and symptoms begin 1 to 4 weeks after starting the offending drug, and the reaction may be ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.